Mistakes and How to Fix Them

 

Today’s theme is going to be centered around fixing mistakes. I ran into several errors today. Though they weren’t faults of the pharmacy, the situations still needed to be handled appropriately. So, here’s a handy, dandy guide to fixing prescription problems.

Step One:
Determine the cause of the error. Find out what went wrong and, if possible, who was at fault. This not only helps you to figure out the best way to resolve the issue, but it will also help you explain the situation to the patient. The root cause may or may not be in the pharmacy. It’s always possible the wrong medication was called in or (for us United States folks) the insurance was billed incorrectly.

Step Two:
Resolve the issue. Do whatever is necessary to make things right. If you need to call the prescriber’s office, do it. If the insurance needs to be contacted, do it. If you need to admit to yourself that you messed up, DO IT! Whatever it is that needs to be done, take the proper steps to effectively and efficiently resolve the problem. Every issue is different, so handle each individually.

Step Three:
Explain the situation to the patient every step of the way, and apologize for the hassle. Face it, pharmacists and pharmacy techs, we are the healthcare professionals seen most frequently by the community. When something goes wrong with a prescription, it is understandable that people get upset with us. They don’t care who made the mistake; they just want it fixed. And, we are almost always the ones in charge of fixing it! When we apologize for the error (even if it’s not our fault), people tend to calm down or, at least, stop getting more upset. This ultimately leads to building good professional relationships with our patients.

Step Four (optional):
If the error is the pharmacy’s fault, compensate the patient in some way. At my pharmacy when something is a fault of ours, we refund the price of the incorrect prescription (if paid for) and charge them nothing for the corrected one. This tends to work out best for us and shows our patients that we value their safety over our profits.

Step Five:
Apologize one last time before they leave, and wish them a good day. Truthfully, this is just plain courtesy.

So, that about sums up the basics on how to handle prescription problems properly. If you feel I left anything out, let me know!

 

Image courtesy of http://i1221.photobucket.com/albums/dd474/xxntricxx11/mistakes-hiring.jpg

Advertisements

Look Alike/Sound Alike

Image

Today, I was reminded of a very important thing for all pharmacists and pharmacy technicians to recognize and remember:  look alike/sound alike drugs. There are many examples of this, all of which can easily lead to medication errors. These errors sometimes cost patients their lives, so taking precautions to prevent them is vital.

There are a few different types of look alike/sound alike issues. The one that causes problems most frequently is when two drugs sound very similar. This is most troublesome when a prescriber calls in a verbal prescription via telephone. Atacand can turn into Ativan. Clomipramine can be misheard as clomiphene. Celexa and Zyprexa is a common one too. I never hesitate to call a physician’s office with questions about a phoned in script, even if it seems like a stupid question.

The second look alike/sound alike issue that pops up is drugs that are spelled similarly. This is a problem most often with handwritten scripts where the prescriber has poor handwriting. It’s also a problem when a person inputs the script into the pharmacy computer, since one wrong keystroke can change everything. Celebrex and Celexa are easy to misread. Adipex and Aciphex is another example. Ropinirole and risperidone can look similar at times as well. Not to mention ER, XL, and SR formulations throw curve balls of their own into the mixture.

The last kind of look alike/sound alike problem that pops up in community pharmacy is stock bottles that look very similar. One I saw today was tacrolimus and ziprasodone manufactured by the same company. A tech of mine who was filling the former had pulled both accidentally. Luckily, she noticed the mistake quickly and they weren’t combined. When the stock bottles look like they do in the following picture, it’s easy to see how these mistakes happen.

Manufacturers are trying to cut down on this kind of similar appearance problem, but there are still many examples of the above photo. Double or triple checking everything is so very important. I cannot emphasize this enough.

These type of look alike/sound alike drug mistakes happen frequently in a pharmacy. Thankfully, most are caught before they reach the patient. Still, extra caution is needed with these situations at all times. If patients get aggravated or yell because you’re taking too long double checking things, let them. They’re better off angry than dead.

Image courtesy of http://i12.photobucket.com/albums/a226/gotta_shake_it_off/c288f56e.jpg